From the EM Model
17.0 Toxicologic Disorders
17.1 Drugs and Chemical Classes
Explore This IssueACEP News: Vol 32 – No 07 – July 2013
A recent study revealed that each year acetaminophen-associated overdoses account for 56,000 emergency department visits and 26,000 hospitalizations.1 Despite readily available therapies, more than 450 Americans die annually from acetaminophen-associated toxicities, and approximately 100 of those are unintentional.
A 24-year-old obese woman presents complaining of abdominal pain, vomiting, and malaise. She describes the pain as a constant, nonradiating, dull ache in her right upper quadrant that has been getting progressively worse over the past 48 hours. She has never had this pain before, and there are no alleviating or exacerbating factors. She has no significant past medical or surgical history, takes no medications, and has no known drug allergies.
Her initial vital signs are blood pressure 100/60, pulse rate 110, respiratory rate 18, temperature 36.4°C (97.5°F), and oxygen saturation 99% on room air. The patient is diaphoretic with mild epigastric and right upper quadrant abdominal tenderness and no rebound or guarding; Murphy sign is negative. Laboratory findings include an AST 1,250, ALT 1,140, alkaline phosphatase 160, total bilirubin 1.5, lipase 62, and WBC 14.5; the rest of the CBC and basic metabolic panel results are within normal limits. Fairly certain of a diagnosis of gallbladder disease, the emergency physician performs bedside ultrasonography, which, to his surprise, reveals a thin-walled gallbladder without stones or pericholecystic fluid.
On further questioning, the patient tearfully confides that she has been depressed and under considerable stress since losing her job and has made suicide attempts by intentionally overdosing on acetaminophen. Her initial ingestion was 3 days prior when she took approximately 20 of the 500-mg tablets. When she did not experience any symptoms by the following day she ingested an additional 40 tablets. She denies any co-ingestants and now denies active suicidal ideation.
Most acetaminophen (85%) is conjugated by the liver and excreted by the kidneys. Approximately 5% to 10% is oxidized by the cytochrome P450 system to form a toxic metabolite, N-acetyl-p-benzoquinoneimine (NAPQI). Under normal conditions NAPQI is rapidly metabolized by glutathione to a nontoxic compound. When patients ingest toxic doses of acetaminophen, the normal conjugation pathways become saturated, and the P450 pathway plays a more prominent role. Eventually, glutathione stores are depleted, and excess NAPQI causes hepatotoxicity.